The symptoms of depersonalization and derealization have been reported across a wide spectrum of psychiatric disorders. These include schizophrenia (Lehmann and Cancro 1985), borderline personality disorder (Cowdry et al. 1985; Chopra and Beatson 1986), panic disorder (Boulenger et al. 1986; Stein and Uhde 1989), and of course, the dissociative disorders, such as multiple personality disorder (Putnam et al. 1986). As an isolated disorder, the syndrome of chronic depersonalization and derealization is believed to be rare (Nemiah 1985). DSM-IIIR refers to this syndrome as “depersonalization disorder” and has placed it under the classification of “dissociative disorders.” Although very little is known about the course of depersonalization disorder, it is believed to start most commonly in adolescence or early adulthood, to begin abruptly, to become chronic in the majority of cases, and to be resistant to treatment (Nemiah 1985). Though intrapsychic processes have been most frequently implicated as a mechanism for depersonalization (Levy and Wachtel 1978), biological factors may also be important, but have been relatively unexplored to date (Noyes et al. 1987). Depersonalization can occur as a symptom of temporal lobe dysfunction (Glooret al. 1982; Ghadirian et al. 1986) or as an adverse effect of various medications, such as indomethacin (Schwartz and Moura 1983). Depersonalization may also occur following marijuana use (Moran 1986) and may become chronic in some of these cases (Szymansky 198 1; Keshaven and Lishman 1986). There is thus ample rationale to explore the role of biological factors in this disorder. In this article, we describe a detailed psychobiological investigation of a single patient with depersonalization disorder. The patient participated in single-blind therapeutic trials of carbamazepine and clonazepam and also took part in a caffeine challenge paradigm. The latter was conducted to explore our hypothesis that depersonalization disorder might share a common pathophysiology with panic disorder, a syndrome known to be exacerbated by caffeine administration (Boulenger et al. 1984; Chamey et al. 1985; Uhde and Boulenger 1988).